Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 135, NWS Topeka, KS

June 12, 2009Jackson County, Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 12, 2009, 5:44 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2009, 5:44 PM CDT (22:44 UTC)
Expired
Jun 12, 2009, 6:30 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Jackson County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.7 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:58 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 12, 3:58 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT FRI JUN 12 2009

.DISCUSSION...

TONIGHT AND SATURDAY...THE 19Z WATER VAPOR AND PROFILER DATA SHOWING
SHORTWAVE TROUGH NOW MOVING ACROSS THE CWA. SFC ANALYSIS ALSO
CONTINUES TO SHOW A WEAK BOUNDARY SLIPPING SOUTHEAST ACROSS THE
NORTH CENTRAL COUNTIES. WITH CONVECTIVE INHIBITION DIMINISHING...
SCATTERED WEAK CONVECTION HAS DEVELOPED NEAR THE FRONT...WITH
STRONGER CONVECTION/HVY DOWNPOURS LIKELY OCCURRING WITH SOME OF THE
CELLS ACROSS THE NORTHERN CWA. EXPECT THIS CONVECTION TO REMAIN
SCATTERED TO ISOLATED AND WEAKENING INTO THE EARLY EVENING ACROSS THE
NORTHEAST 1/3 OF THE CWA. WILL WORD AS SHOWERS...BUT A RUMBLE OF
THUNDER IS POSSIBLE BEFORE EXITING THE AREA. OTHERWISE PARTLY TO
MOSTLY CLOUDY SKIES TONIGHT AS SCT-BKN STRATOCU MOVE ACROSS MAINLY
THE NORTHERN CWA...WHICH WILL LINGER BUT THIN INTO SATURDAY. AFTER
LOWS TONIGHT IN THE UPPER 50S/LOWER 60S...HIGHS SATURDAY UNDER
PARTLY TO MOSTLY SUNNY SKIES WILL BE SIMILAR TO TODAY IN THE UPPER
70S TO LOWER 80S AS NORTHEAST WINDS GENERALLY 5 TO 15 MPH BECOME
EASTERLY IN THE AFTERNOON AS THE SFC RIDGE MOVES OFF TO THE EAST.

63

SATURDAY NIGHT THROUGH TUESDAY MORNING WILL REMAIN AN ACTIVE WEATHER
PATTERN.  UPPER LEVEL RIDGE AXIS EXPECTED TO AMPLIFY OVER THE
PLAINS SATURDAY AFTERNOON AS H5 SHRTWV TROF MOVES THROUGH BASE OF
CUTOFF LOW OVER PACIFIC NORTHWEST.  RIDGE AXIS BEGINS TO SHIFT EAST
SATURDAY NIGHT AS CUTOFF LOW LIFTS OUT.  SLOW MOVING WARM FRONT WILL
REMAIN DRAPED OVER OKLAHOMA THROUGH SUNDAY MORNING.  MCS SHOULD
DEVELOP EARLY SUNDAY MORNING AS H5 SHRTWV MOVES OVER THE REGION
SATURDAY NIGHT ALONG WITH AMPLE ISENTROPIC LIFT OVER THE BOUNDARY
AND UPPER LEVEL DIVERGENCE ASSOCIATED WITH RIGHT REAR QUADRANT OF
UPPER LEVEL JET MAX OVER THE GREAT LAKES.  ISENTROPIC LIFT CONTINUES
WELL INTO SUNDAY ALONG WITH CHANCES FOR PRECIP THROUGHOUT THE DAY.
A BREAK MAY OCCUR BY LATE SUNDAY AFTERNOON ONLY TO REFIRE AGAIN
SUNDAY NIGHT INTO MONDAY MORNING AS SECOND H5 WAVE MOVES OVER THE
REGION.  NAM AND GFS BOTH INITIATE MCS DURING THE OVERNIGHT HOURS
SUNDAY INTO MONDAY...BUT GFS MOVES MCS INTO NORTHEASTERN NEBRASKA
AND NAM MOVES IT ALONG THE KS/NE BORDER.  WITH THE GFS ACTING POORLY
AS OF LATE...HAVE OPTED TO GO WITH THE NAM SOLUTION ATTM.
HOWEVER...A BIT DOUBTFUL ON QPF AMOUNTS PORTRAYED BY THE NAM DUE TO
CONVECTIVE OVERTURNING AND LITTLE INSTABILITY DURING THE DAY
SUNDAY.  PRECIP CHANCES CONTINUE THROUGH THE DAY MONDAY INTO EARLY
TUESDAY MORNING AS WARM FRONT MOVES INTO NORTHEAST KANSAS DURING THE
DAY.

TUESDAY THROUGH FRIDAY...THINGS SHOULD BEGIN TO DRY OUT TUESDAY AS
WEST COAST 500MB LOW DIGS DEEP AND CUTS OFF OVER THE BAJA
PENINSULA.  500MB RIDGE AMPLIFIES OVER THE REGION IN RESPONSE TO THE
DEEP LOW...AND SUMMER LIKE CONDITIONS RETURN AS TEMPERATURES RISE
INTO THE 90S TOWARD THE END OF THE WEEK.

SMB

&&

.AVIATION...

SHORTWAVE NOW CENTERED OVER SOUTH CENTRAL NE MOVING NORTHEAST WITH
LOBE EXTENDING SOUTHWARD ACROSS WESTERN CWA. BOUNDARY ACROSS
NORTH CENTRAL IN CONJUNCTION WITH PASSAGE OF SHORTWAVE MAY DEVELOP
SCT SHOWERS/THUNDERSTORMS THROUGH THE REMAINDER OF THE
AFTERNOON...MAINLY EAST OF KMHK...BUT CONFIDENCE ON IT AT ANY
GIVEN TAF SITE NOT HIGH ENOUGH TO GO ANY MORE THAN VCNTY FOR NOW.
MVFR STRATUS BEHIND THE BOUNDARY OVER THE NORTHERN CWA INTO NE
WILL SLIP SOUTHEAST AND EXPECT IT TO BRUSH THE SITES UNTIL AROUND
01-02Z TIMEFRAME BEFORE SCATTERING BACK OUT AGAIN FOR THE
REMAINDER OF THE NIGHT AND EARLY SATURDAY WITH LIGHT
NORTH/NORTHEAST WINDS.

63

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 12, 4:09 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT FRI JUN 12 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-132115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
409 PM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL EXIST FROM SATURDAY NIGHT THROUGH
MONDAY NIGHT FOR THE ENTIRE AREA. STRONG WINDS...HAIL AND HEAVY
RAIN MAY BE POSSIBLE WITH THE STORMS SATURDAY NIGHT AND AGAIN SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.SPOTTERS SHOULD NOT BE
NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 12, 5:38 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
538 PM CDT FRI JUN 12 2009

KSZ011-012-122315-
BROWN-NEMAHA-
538 PM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND BROWN COUNTIES...

THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
FAIRVIEW...KICKAPOO RESERVATION AND POWHATTAN.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

HARDING
Special weather statement, Jun 12, 5:39 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
539 PM CDT FRI JUN 12 2009

KSZ023-024-122315-
JACKSON-POTTAWATOMIE-
539 PM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT FOR JACKSON AND POTTAWATOMIE COUNTIES...

THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF JACKSON AND POTTAWATOMIE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THE STRONG THUNDERSTORM WILL OTHERWISE
REMAIN OVER MAINLY RURAL AREAS OF JACKSON COUNTY.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

HARDING

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:44 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.